Alert archive / Nevada / High Wind Watches in 2008
High Wind Watch 2, NWS Reno, NV
NWS Reno, NV issued this high wind watch at Jan 27, 2008, 4:21 AM PST for Lyon County, Mineral County, Nevada. It took effect at Jan 27, 2008, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 27, 2008, 4:21 AM PST (12:21 UTC)
- In effect from
- Jan 27, 2008, 10:00 PM PST
- Expired
- Jan 27, 2008, 3:39 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KREV 271221 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 421 AM PST SUN JAN 27 2008 NVZ004-280000- /O.EXT.KREV.LW.Y.0007.080127T1800Z-080128T0000Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK... SILVER SPRINGS...NIXON...IMLAY 421 AM PST SUN JAN 27 2008 ...LAKE WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... THE LAKE WIND ADVISORY IS NOW IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST THIS AFTERNOON. SOUTHWEST WINDS OF 15 TO 25 MPH AND GUSTS TO 35 MPH WILL CAUSE ROUGH CHOP ON PYRAMID LAKE THIS AFTERNOON AND EVENING. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. $$ NVZ001-280000- /O.NEW.KREV.HW.A.0002.080128T0600Z-080128T1800Z/ MINERAL AND SOUTHERN LYON COUNTIES- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... MINA...SCHURZ 421 AM PST SUN JAN 27 2008 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING. A STRONG COLD FRONT WILL PASS THROUGH WESTERN NEVADA TONIGHT. AHEAD OF THE FRONT WIND GUSTS UP TO 60 MPH ARE POSSIBLE ACROSS SOUTHERN LYON AND MINERAL COUNTIES. STRONGER GUSTS ARE POSSIBLE IN WIND PRONE AREAS. A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG WINDS TO AFFECT THE AREA. TRAVEL MAY BE DIFFICULT FOR HIGH PROFILE VEHICLES ESPECIALLY ALONG HIGHWAY 95. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO. $$ HTTP://WEATHER.GOV/RENO BRONG
1 follow-up statement
000 WWUS75 KREV 272339 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 339 PM PST SUN JAN 27 2008 NVZ004-280045- /O.CAN.KREV.LW.Y.0007.000000T0000Z-080128T0000Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK... SILVER SPRINGS...NIXON...IMLAY 339 PM PST SUN JAN 27 2008 ...LAKE WIND ADVISORY IS CANCELED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELED THE LAKE WIND ADVISORY. WINDS WILL CONTINUE OVERNIGHT WITH PERIODS OF SNOW. A SNOW AND BLOWING SNOW ADVISORY HAS BEEN ISSUED IN PLACE OF THE LAKE WIND ADVISORY. SEE THAT STATEMENT FOR DETAILS. $$ NVZ001-280045- /O.CAN.KREV.HW.A.0002.080128T0600Z-080128T1800Z/ MINERAL AND SOUTHERN LYON COUNTIES- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... MINA...SCHURZ 339 PM PST SUN JAN 27 2008 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE HIGH WIND WATCH. WINDS TONIGHT WILL NOT BE AS STRONG AS EXPECTED...HOWEVER WINDS WILL GUST UP TO 50 TO 55 MPH THROUGH MONDAY MORNING. IN ADDITION...THE GUSTY WINDS WILL OCCUR WITH SOME SNOW TONIGHT AND MONDAY MORNING. A SNOW AND BLOWING SNOW ADVISORY HAS BEEN ISSUED...REFER TO THE STATEMENT FOR DETAILS.. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Jan 27, 4:05 AM PST, 16 minutes earlier.
Area forecast discussion, Jan 27, 4:05 AM PST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
405 AM PST SUN JAN 27 2008
.SHORT TERM...
AN IMPRESSIVE BAROCLINIC LEAF PATTERN IS ASSOCIATED WITH THE DEEP
UPPER LOW THAT IS SPINNING NEAR 30N 130W THIS MORNING. A 120-KT JET
MAX OVER THE SWRN CONUS CAN BE INFERRED FROM 00Z RAOB DATA. THE
TRANSVERSE CLOUD BANDING OVER NWRN MEXICO IS ALSO INDICATIVE OF A
JET. THIS JET WILL CONTINUE TO PULL SUBTROPICAL MOISTURE INTO THE
SRN CALIFORNIA TODAY. LLVL MOISTURE HAS ALREADY MADE IT INTO CNTRL
CALIFORNIA. LIGHT TO MODERATE RAINFALL IS BEING REPORTED AT MANY
LOCATIONS THROUGHOUT THE SAN JOAQUIN VALLEY THIS MORNING.
AREA RADARS ARE SHOWING PRECIP MOVING NORTH ACROSS CNTRL CALIFORNIA.
PRECIP IS NOW SPILLING OVER THE SIERRA CREST INTO MONO COUNTY AND
THE TAHOE BASIN. THE AIR MASS HAS BEEN QUITE DRY SO IT HAS TAKEN
SOME TIME FOR SATURATION TO OCCUR TO ALLOW PRECIP TO REACH THE
GROUND. HOWEVER THE BROAD AREA OF PRECIP THAT HAS BEEN MOVING NORTH
THROUGH CNTRL CALIFORNIA IS NOW SPREADING INTO WRN NEVADA. THE
HEAVIEST PRECIP HAS BEEN WEST OF THE SIERRA CREST OVERNIGHT.
HOWEVER SNOWFALL IS BECOMING HEAVY IN MONO COUNTY WITH JUNE LAKE
WEBCAM SHOWING 3 TO 4 INCHES OF SNOWFALL SINCE MIDNIGHT. THE
SNOWFALL WILL CONTINUE TO SPREAD NORTH TODAY. THE GFS SHOWS BETWEEN
0.75 AND 1.00 INCH OF QPF ACROSS NRN WASHOE COUNTY FROM 12Z THIS
MORNING THROUGH 12Z MONDAY. WILL ISSUE A WINTER STORM WATCH FOR
THIS AREA FOR TONIGHT AS THE FRONT PASSES THROUGH.
THE MODELS SHOW A TIGHT TEMPERATURE AND PRESSURE GRADIENT WITH THIS
COLD FRONT. WINDS WILL INCREASE AHEAD OF THE FRONT AS IT MOVES INTO
THE NRN SIERRA. WINDS WILL DECREASE AS THE HEAVIER PRECIP MOVES
IN. HOWEVER PRECIP WILL NOT BE AS EXTENSIVE IN MINERAL AND SRN LYON
COUNTIES TONIGHT AND STRONG WINDS COULD BE A PROBLEM. WILL ISSUE A
HIGH WIND WATCH FOR THIS AREA AND DAY SHIFT CAN ADJUST IF NECESSARY.
A WEAK UPPER TROUGH IS PROGGED TO MOVE INTO THE PACIFIC NW ON
TUESDAY. THE ADDITION OF THE COLD AIR ASSOCIATED WITH THIS SYSTEM
WILL HELP TO DEEPEN THE BROAD TROUGH THAT SHOULD STILL BE OVER THE
WEST COAST. THE GFS...ECMWF...UKMET AND CANADIAN ALL KEEP THIS
SYSTEM NORTH OF THE GREAT BASIN TUESDAY AND TUESDAY NIGHT. WITH THE
BROAD TROUGH IN PLACE OVER THE REGION THERE WILL BE PLENTY OF COLD
AIR ALOFT TO CONTRIBUTE TO INSTABILITY. AS A RESULT WILL KEEP SHSN
LIKELY IN THE SIERRA FROM TAHOE NORTH WITH A CHC TO SLGT CHC OF
PRECIP ACROSS THE REST OF THE KREV CWFA. OHARA
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH PROGRESSIVE PATTERN
THROUGH SATURDAY. TIMING VARIATIONS HAVE INCREASED BETWEEN THE GFS
AND ECMWF. SPREAD HAS ALSO INCREASED IN THE ENSEMBLES...THUS
LOWERING ANY CONFIDENCE IN SPECIFIC DETAILS OF EACH SYSTEM IN THE
FORECAST.
STORMS SHOULD AFFECT THE AREA THURSDAY NIGHT/FRIDAY AND SATURDAY
NIGHT/SUNDAY. SNOW LEVELS WILL REMAIN AT 5500 FEET OR LESS SO EACH
COLD AND FAST MOVING SYSTEM HAS A CHANCE TO BRING SIGNIFICANT SNOW
TO THE SIERRA AND POSSIBLY A FEW INCHES TO WESTERN NEVADA. OVERALL
AMPLITUDE OF THE PATTERN IS SLIGHTLY LOWER THAN PREVIOUS RUNS...SO
THAT WOULD FAVOR HIGHER RAIN/SNOW CHANCES NORTH OF US-50. HOWEVER
WITH AMOUNT OF UNCERTAINTY...DECIDED TO LEAVE POPS ROUGHLY THE SAME
NORTH AND SOUTH OF US-50.
AHEAD OF EACH SYSTEM WINDS WILL INCREASE AND HELP TO MIX OUT THE
VALLEYS. DEPENDING ON TIMING AND CLOUD COVER WITH EACH SYSTEM THIS
MAY HAVE AN IMPACT ON TEMPERATURES. OVERALL TEMPERATURES WILL BE
NEAR TO SLIGHTLY BELOW NORMAL...WHICH PUTS HIGHS IN THE 30S FOR THE
SIERRA AND UPPER 30S TO MID 40S FOR WESTERN NEVADA. BRONG
&&
.AVIATION...
HEAVY SNOW IN THE SIERRA AND LIGHT RAIN/VIRGA ACROSS WESTERN NEVADA
WILL CONTINUE TODAY AS THE FIRST OF TWO AREAS OF LOW PRESSURE
AFFECTS THE AREA. THIS FIRST OFF THE CALIFORNIA COAST WILL MOVE
ONSHORE AND BE ABSORBED BY THE SECOND SYSTEM TONIGHT. EXPECT
IFR/LIFR CONDITIONS IN THE SIERRA...WITH A BRIEF PERIOD OF
IMPROVEMENT TO MVFR CONDITIONS LATE THIS AFTERNOON.
SECOND SYSTEM FOR TONIGHT AND MONDAY MORNING IS THE BIGGER CONCERN
AS IT WILL PRODUCE SNOW AND STRONG WINDS. COLD FRONT WILL MOVE
THROUGH THE AREA FROM NORTH TO SOUTH BETWEEN 00Z-18Z MONDAY. MOST
OF THE SNOW WILL COME ALONG THE FRONT...ESPECIALLY FOR WESTERN
NEVADA. ABOUT 2-4 HOURS AHEAD OF THE FRONT POTENTIAL FOR SURFACE
WIND GUSTS OF 45-50 KTS AND LLWS. OVER THE SIERRA RIDGES WINDS MAY
REACH 80-90KTS...WITH MOUNTAIN WAVES/TURBULENCE DOWNWIND OF THE
SIERRA.
FOR KRNO...BIGGEST PERIOD OF CONCERN IS TONIGHT. LIGHT RAIN/SNOW
WILL BE NEAR THE TERMINAL THROUGH 18Z...THEN DECREASE AS THE SECOND
SYSTEM APPROACHES. WINDS WILL INCREASE BY 00Z MONDAY...WITH
STRONGEST WINDS POSSIBLE BETWEEN 06Z-12Z DEPENDING ON THE TIMING OF
THE FRONT. GUSTS DURING THIS TIME SHOULD EASILY GET TO 40KTS.
COULD BE AN HOUR OR TWO WHERE GUSTS NEAR 50KTS. ESTIMATING FRONT
WILL REACH THE TERMINAL BETWEEN 10Z-14Z MONDAY...COULD SEE A
MODERATE TO HEAVY SNOW BURST WITH VISIBILITIES BELOW 2SM AND
CEILINGS BELOW 020 AGL. AT KRNO...HIGHEST CONFIDENCE IS IN THE
WIND FORECAST WITH MODERATE CONFIDENCE IN THE SNOW/VSBY. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 10 AM PST MONDAY FOR NVZ002.
WINTER STORM WATCH FROM 4 PM THIS AFTERNOON THROUGH 4 AM
MONDAY MORNING FOR NVZ005.
WINTER STORM WATCH FROM 4 PM THIS AFTERNOON THROUGH 10 AM
MONDAY MORNING FOR NVZ003-004.
HIGH WIND WATCH FROM 10 PM TONIGHT THROUGH 10 AM MONDAY FOR
NVZ001.
LAKE WIND ADVISORY FROM 10 AM TO 10 PM PST TODAY FOR NVZ004.
CA...WINTER STORM WARNING FROM 4 AM THIS MORNING TO 4 AM PST MONDAY
FOR CAZ071.
WINTER STORM WATCH FROM 4 PM THIS AFTERNOON THROUGH 4 AM
MONDAY MORNING FOR CAZ070.
WINTER STORM WARNING UNTIL 10 AM PST MONDAY FOR CAZ072-073.
&&
HTTP://WEATHER.GOV/RENOThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 7:47 AM PST | Snow Advisory | REV | Douglas, Lyon, Storey, Washoe | 94 min |
| Jan 27, 3:38 PM PST | Snow and Blowing Snow Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 20 hr |
Nearby
High Wind Watches in Nevada, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.